GI: Paracetamol OD Flashcards Preview

Year 3 Medicine Block > GI: Paracetamol OD > Flashcards

Flashcards in GI: Paracetamol OD Deck (14)
Loading flashcards...
1
Q

What is the most common patient presentation of a paracetamol overdose?

A

Initially, most patients are asymptomatic or have mild GI symptoms. W/o treatment patients may have varying degrees of liver injury

Rarely, in massive overdose, patient may be in coma and have severe metabolic acidosis

2
Q

What is the recommended dose of paracetamol in adults?

A

4g in 24 hours

3
Q

What are the different types of paracetamol overdose?

A

Acute overdose- excessive amount of paracetamol taken in 1 hour or less, usually context of self harm

Staggered overdose- excessive amount of paracetamol taken in over 1 hour, usually in context of self harm

Therapeutic excess- Excessive paracetamol taken with intent to treat pain/fever no self harm intent. Ingested at a dose greater than licensed daily dose AND more than or equal to 75mg/kg/24hours

4
Q

Aside from being asymptomatic, what other features may a patient with a paracetamol overdose present with?

A

N&V
RUQ pain
jaundice
hepatomegaly
loin pain
altered conscious

5
Q

What are the risk factors for paracetamol overdose?

A

History of self harm
Hx of frequent or repeated use of medications for pain relief
Glutathione deficiency
Long term treatment with CYP450 inducers

6
Q

What are risk factors for glutathione deficiency?

A

Malnourishment
Eating disorders
Psychiatric disorders
Chronic illness
Cachexia
Alcohol-use disorder

7
Q

What are some examples of CYP450 inducers?

A

Carbamazepine
Phenytoin
Rifampicin
St John’s wort

8
Q

What investigations should you consider in a paracetamol overdose?

A

Serum paracetamol conc
LFTs- ALT may be raised in liver injury
Prothrombin time and INR- PT may be increased and INR may be raised
Blood glucose- hypoglycaemia may indicate acute liver injury
U&Es- creatine may be elevated-> indicative of AKI or acute liver injury (heptorenal syndrome)
VBG/ABG- may show lactic acidosis
FBC- may show leukocytosis, anaemia or thrombocytopenia

9
Q

How do you treat an acute single overdose of paracetamol?

A

<8hrs since the overdose: supportive care and If more than 150mg/kg of paracetamol activated charcoal

8-24hrs since overdose- supportive care and (consider) acetylcysteine

> 24hrs since ingestion- supportive care and (consider) acetylcysteine

10
Q

How you treat a staggered overdose of paracetamol?

A

Supportive care and acetylcysteine

11
Q

How do you treat a therapeutic overdose of paracetamol?

A

Supportive care and acetylcysteine

12
Q

How is acetylcysteine given?

A

3 sequential infusions over 1hr, 4 hrs and 16hrs

13
Q

Why do you get the toxic effects of paracetamol OD?

A
  • glutathione accumulation
14
Q

Pt develops a rash and urticaria after starting acetylcysteine infusion. What do you do?

A
  • Stop the infusion
  • IV chlorphenamine
  • Once symptoms resolves, restart infusion at a slower rate

Decks in Year 3 Medicine Block Class (56):